You are on page 1of 2

Copyright 2014 American Medical Association. All rights reserved.

LESS IS MORE
Antibiotic Overuse and Clostridiumdifficile
A Teachable Moment
Story Fromthe Front Lines
A woman in her 80s with a history of diabetes melli-
tus and a recent arm laceration presented to the
emergency department with 1 day of fever, confusion,
and a painful, rapidly spreading erythematous area on
her arm. Because a necrotizing infection was sus-
pected, treatment with imipenem, clindamycin phos-
phate, and vancomycin hydrochloride was started.
Surgical exploration and debridement confirmed a
diagnosis of necrotizing fasciitis. Afterward, she
became hypotensive and was admitted to the inten-
sive care unit (ICU). Several operative cultures were
positive for group A Streptococcus. The patient under-
went 2 additional debridements that week and then
was transferred out of the ICU. Treatment with imi-
penem, clindamycin, and vancomycin was continued
for a total of 21 days while she remained in the hospi-
tal because of delirium.
One day after antibiotics were stopped, the
patient developed fever and profuse watery diarrhea.
Oral vancomycin and intravenous metronidazole was
started, and stool testing returned positive for Clos-
tridium difficile. The next day, her diarrhea worsened,
she became hypotensive, and laboratory test results
showed profound leukocytosis, lactic acidosis, and
renal failure. She was transferred to the ICU and
required intubation, mechanical ventilation, and the
initiation of vasopressors. Abdominal imaging was
consistent with toxic megacolon. Colectomy was rec-
ommended, but her family declined further surgery
and the patient soon died.
Teachable Moment
This case illustrates the fulminant and potentially fatal
nature of severe C difficile infection (CDI). Clostridium
difficile was first recognized as the principal cause of
antibiotic-associated colitis in the late 1970s
1,2
; since
then, the incidence and severity of CDI in the United
States have been rising.
3,4
Antibiotic exposure, par-
ticularly to broad-spectrum antibiotics and to pro-
longed durations of therapy, has been identified as
the major risk factor for CDI.
3-6
To help control rising
CDI rates, the Infectious Diseases Society of America
and the Society for Healthcare Epidemiology of
America have recommended minimizing the use of
antibiotics and limiting durations of therapy when
possible.
4
Several studies have demonstrated that
when hospitals restrict the use of high-risk antibiotics,
the incidence of CDI declines.
4
Inthiscase, thepatient receivedbroad-spectruman-
tibiotics for 3 weeks, presumably because of the sever-
ity of her infection. However, a shorter course of treat-
ment witha more focusedantibiotic regimenmay have
been more appropriate.
Necrotizing fasciitis is a destructive, rapidly pro-
gressive soft-tissue infection that requires urgent sur-
gical intervention in addition to antibiotic therapy. It is
classically described as being either polymicrobial or
caused by a single pathogen, which is often group A
Streptococcus. Initial treatment with broad-spectrum
antibiotics is the standard of care; however, if a caus-
ative organism is identified, the antibiotic regimen
may be reconsidered. Infectious Diseases Society of
America guidelines suggest treating group A strepto-
coccal necrotizing fasciitis with a combination of intra-
venous penicillin and clindamycin and continuing
treatment until no further debridements are required,
the patients condition is clinically improved, and the
patient has been afebrile for 2 to 3 days.
7
According to
these guidelines, the patient described could have
been treated with penicillin and clindamycin for
approximately 1 week.
It is impossible to infer whether the patient would
have developed CDI if she had been treated with a
shorter, narrow-spectrum antibiotic course. The rec-
ommended anti bi oti c regi men woul d sti l l have
included clindamycin, which is strongly associated
with CDI.
3,5,6
In addition, CDI has been reported after
only brief courses of antibiotics as well as in patients
who received no antibiotics.
4
The patients advanced
age and her prolonged hospital stay were also inde-
pendent risk factors for CDI.
3-5
Nonetheless, her risk
of developing CDI may have been lower had her anti-
biotic exposure been reduced.
This case demonstrates that using lengthy courses
of broad-spectrumantibiotics may be harmful andthat
sometimes the best possible treatment may be to limit
or stop antibiotic therapy.
Published Online: June 16, 2014.
doi:10.1001/jamainternmed.2014.2299.
Conflict of Interest Disclosures: None reported.
1. Larson HE, Price AB. Pseudomembranous colitis:
presence of clostridial toxin. Lancet. 1977;2(8052-
8053):1312-1314.
2. Bartlett JG, Chang TW, Gurwith M, Gorbach SL,
Onderdonk AB. Antibiotic-associated
pseudomembranous colitis due to toxin-producing
clostridia. N Engl J Med. 1978;298(10):531-534.
3. Bartlett JG. Narrative review: the newepidemic
of Clostridiumdifficileassociated enteric disease.
Ann Intern Med. 2006;145(10):758-764.
4. Cohen SH, Gerding DN, Johnson S, et al; Society
for Healthcare Epidemiology of America; Infectious
Diseases Society of America. Clinical practice
PERSPECTIVE
Timothy Sullivan, MD
Division of Infectious
Diseases, Icahn School
of Medicine at Mount
Sinai, NewYork,
NewYork.
Corresponding
Author: Timothy
Sullivan, MD, Division
of Infectious Diseases,
Icahn School of
Medicine at Mount
Sinai, One Gustave L.
Levy Place, POBox
1090, NewYork, NY
10029 (timothy
.sullivan@mountsinai
.org).
Opinion
jamainternalmedicine.com JAMAInternal Medicine August 2014 Volume 174, Number 8 1219
Copyright 2014 American Medical Association. All rights reserved.
Downloaded From: http://archinte.jamanetwork.com/ by a Universita Torino User on 08/08/2014
Copyright 2014 American Medical Association. All rights reserved.
guidelines for Clostridiumdifficile infection in
adults: 2010update by the Society for Healthcare
Epidemiology of America (SHEA) and the Infectious
Diseases Society of America (IDSA). Infect Control
Hosp Epidemiol. 2010;31(5):431-455.
5. Bignardi GE. Risk factors for Clostridiumdifficile
infection. J Hosp Infect. 1998;40(1):1-15.
6. Brown KA, Khanafer N, Daneman N, Fisman DN.
Meta-analysis of antibiotics and the risk of
community-associated Clostridiumdifficile
infection. Antimicrob Agents Chemother. 2013;57
(5):2326-2332.
7. Stevens DL, Bisno AL, Chambers HF, et al;
Infectious Diseases Society of America. Practice
guidelines for the diagnosis and management of
skin and soft-tissue infections [published correction
appears in Clin Infect Dis. 2006;42(8):1219]. Clin
Infect Dis. 2005;41(10):1373-1406.
Opinion Perspective
1220 JAMAInternal Medicine August 2014 Volume 174, Number 8 jamainternalmedicine.com
Copyright 2014 American Medical Association. All rights reserved.
Downloaded From: http://archinte.jamanetwork.com/ by a Universita Torino User on 08/08/2014